Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Homology-genericity, horizontal Dehn surgeries and ubiquity of rational homology 3-spheres

Author: Jiming Ma
Journal: Proc. Amer. Math. Soc. 140 (2012), 4027-4034
MSC (2010): Primary 57M27, 57M99
Published electronically: March 7, 2012
MathSciNet review: 2944742
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we show that rational homology 3-spheres are ubiquitous from the viewpoint of Heegaard splitting. Let $ M=H_{+}\cup _{F} H_{-}$ be a genus $ g$ Heegaard splitting of a closed $ 3$-manifold and $ c$ be a simple closed curve in $ F$. Then there is a 3-manifold $ M_{c}$ which is obtained from $ M$ by horizontal Dehn surgery along $ c$. We show that for $ c$ such that the homology class $ [c]$ is generic in the set of curve-represented homology classes $ \mathscr {H}_{s} \subset H_{1}(F)$, $ rank(H_{1}(M_{c},\mathbb{Q}))<max \{1,rank(H_{1}(M,\mathbb{Q})$}. As a corollary, for a set of curves $ \{c_1,c_2,\ldots , c_{m}\}$, $ m \geq g$, such that each $ [c_{i}]$ is generic in $ \mathscr {H}_{s} \subset H_{1}(F)$, $ M_{(c_1,c_2,\ldots , c_{m})}$ is a rational homology 3-sphere.

References [Enhancements On Off] (What's this?)

  • 1. N. Dunfield and W. Thurston, The virtual Haken conjecture: experiments and examples, Geom. & Topol. 7 (2003), 399-441. MR 1988291 (2004i:57024)
  • 2. N. Dunfield and W. Thurston, Finite covers of random $ 3$-manifolds, Invent. Math. 166(2006), 457-521. MR 2257389 (2007f:57039)
  • 3. U. Hamenstädt, Train tracks and the Gromov boundary of the complex of curves, Spaces of Kleinian groups (Y. Minsky, M. Sakuma and C. Series, eds.), London Math. Soc. Lec. Notes 329(2005), 187-207. MR 2258749 (2009a:30092)
  • 4. J. Johnson and T. Patel, Generalized handlebody sets and non-Haken $ 3$-manifolds, Pacific Journal of Math. 235(2008), 35-41. MR 2379768 (2008m:57043)
  • 5. E. Klarreich, The boundary at infinity of the curve complex and the relative Teichmüller space, unpublished manuscript, Ann Arbor, 1999.
  • 6. S. Kerckhoff, The measure of the limit set of the handlebody group, Topology 29(1990), 27-40. MR 1046623 (91b:57011)
  • 7. M. Lackenby, Heegaard splittings, the virtually Haken conjecture and property ($ \tau $), Invent. Math. 164(2006), 317-359. MR 2218779 (2007c:57030)
  • 8. M. Lustig and Y. Moriah, Horizontal Dehn surgery and genericity in the curve complex, Journal of Topology 3(2010), 691-712. MR 2684517
  • 9. Y. Moriah and J. Schultens, Heegaard splittings of Seifert fibred spaces are either vertical or horizontal, Topology 37(1998), 1089-1112. MR 1650355 (99g:57021)
  • 10. D. Rolfsen, Knots and links, Berkeley: Publish or Perish Inc., 1976. MR 0515288 (58:24236)
  • 11. J. Schafer, Representing homology classes on surfaces, Canad. Math. Bull. 19(1976), 373-374. MR 0454995 (56:13236)
  • 12. S. Schleimer, Notes on the complex of curves, unpublished, 2006.
  • 13. W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19(1988), 417-431. MR 956596 (89k:57023)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M27, 57M99

Retrieve articles in all journals with MSC (2010): 57M27, 57M99

Additional Information

Jiming Ma
Affiliation: School of Mathematical Sciences, Fudan University, Shanghai, People’s Republic of China 200433

Keywords: Rational homology 3-sphere, Heegaard splitting, homology-genericity.
Received by editor(s): January 31, 2010
Received by editor(s) in revised form: June 3, 2010, September 17, 2010, March 4, 2011, and April 26, 2011
Published electronically: March 7, 2012
Additional Notes: The author was supported in part by RFDP 200802461001 and NSFC 10901038.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society